Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 34, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 30, 2022, 4:36 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2022, 4:36 PM MST (23:36 UTC)
- Expired
- Jun 30, 2022, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 93 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 3857 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
165
WGUS55 KABQ 302336
FFWABQ
NMC006-010245-
/O.NEW.KABQ.FF.W.0034.220630T2336Z-220701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
536 PM MDT Thu Jun 30 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Central Cibola County in west central New Mexico...
* Until 845 PM MDT.
* At 536 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Cibola County
This includes the following recreation areas...
La Ventana Arch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3477 10787 3483 10790 3490 10795 3499 10800
3504 10792 3508 10778 3503 10766 3493 10761
3483 10758 3476 10758 3471 10769 3470 10783
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
130
WGUS75 KABQ 010037
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
637 PM MDT Thu Jun 30 2022
NMC006-010245-
/O.CON.KABQ.FF.W.0034.000000T0000Z-220701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola NM-
637 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS
EVENING FOR CENTRAL CIBOLA COUNTY...
At 637 PM MDT, Doppler radar indicated thunderstorms that were
producing heavy rain across the warned area have been weakening with
decreasing rainfall rates. However, flash flooding is still possible
across the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Cibola County
This includes the following recreation areas...
La Ventana Arch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3477 10787 3483 10790 3490 10795 3499 10800
3504 10792 3508 10778 3503 10766 3493 10761
3483 10758 3476 10758 3471 10769 3470 10783
FLASH FLOOD...RADAR INDICATED
$$794
WGUS75 KABQ 010240
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
840 PM MDT Thu Jun 30 2022
NMC006-010250-
/O.EXP.KABQ.FF.W.0034.000000T0000Z-220701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola NM-
840 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR
CENTRAL CIBOLA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3477 10787 3483 10790 3490 10795 3499 10800
3504 10792 3508 10778 3503 10766 3493 10761
3483 10758 3476 10758 3471 10769 3470 10783
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:31 PM MST, 5 minutes earlier.
Area forecast discussion, Jun 30, 4:31 PM MST, 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 531 PM MDT Thu Jun 30 2022 .AVIATION... 00Z TAF CYCLE Scattered showers and isolated thunderstorms continue across portions of northern and western NM late this afternoon. Storm coverage will decrease through the evening hours and VFR conditions will prevail. A backdoor cold front/convective outflow boundary will move into northeast NM this evening. This should slide southward through much of the plains overnight and may eek into the Rio Grande Valley briefly Friday morning. A more robust round of shower and thunderstorm activity is expected on Friday. Storms will initiate over the high terrain before moving off into lower adjacent areas. Periods of heavy rainfall with low vsbys are possible. KGUP and KLVS are most likely to be impacted Friday, with KROW, KTCC and KFMN the least likely. 34 && .PREV DISCUSSION...318 PM MDT Thu Jun 30 2022... .SYNOPSIS... A few showers and thunderstorms will continue across western and northern New Mexico overnight as monsoon moisture increases from the south. An uptrend in storm coverage is forecast for Friday as moisture combines with a weak cold front moving in from the northeast. The active monsoon pattern continues into the 4th of July Holiday weekend with scattered to numerous afternoon and evening showers and thunderstorms producing locally heavy rainfall for western and central portions of the state. The monsoon moisture plume is forecast to drift eastward early next week with eastern areas of the state getting into the act. High temperatures will be near average for early July. && .DISCUSSION... .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... 12Z upper air data showed the upper high slowly weakening and moving east over north central/northeast NM compared to 24hrs prior. PWATs were on the uptrend across central and western NM and the 12Z KABQ upper air sounding showed an increase to 0.85" from 0.72" 24hrs prior. This trend is forecast to continue through Friday night, with PWATs trending up to above 1" at KABQ as the upper high continues a slow weakening and southeast drift. Today's crop of daytime heating triggered storms is an improvement from yesterday's limited round, but we're expecting a more significant uptick Friday. The monsoon moisture plume, which shows nicely on the latest water vapor satellite imagery across central/western AZ and far western NM, will shift east Friday through Friday night and position squarely over our area. This increase in moisture, combined with a weakening upper high and a weak backdoor front, explains the forecast uptick in storm coverage and qpf for Friday. The backdoor front will move south out of CO tonight, aided by convective outflow, and will bring added moisture and forcing to the Sangre De Cristos and adjacent highlands for Friday. Combine this with daytime heating and weak westerlies around the top of the weakening upper high circulation and we have the ingredients for deep sustained convection capable of producing heavy rain across the Sangre De Cristos, adjacent highlands and even Union Co. The southwest mountain may also be setup for some heavy rainfall Friday given the moisture surge and even weaker steering flow. Will issue a Flash Flood Watch for Cerro Pelado and Hermits Peak/Calf Canyon burn scars for Friday afternoon/evening and may need to consider expanding to include areas from near Raton to near Clayton given good run-to-run consistency from the NAM showing more significant qpf of 1-2" in that area. Otherwise, daytime temperatures will trend down several degrees across central and western NM Friday due to added cloud cover and anticipated rain-cooling. LONG TERM...(SATURDAY THROUGH WEDNESDAY)... Elongated upper-level high over the Southern Plains and South continues in place Saturday through the 4th of July weekend. The moist flow between this high and a closed low just off of the PACNW will continue to result in scattered to numerous showers and thunderstorms each afternoon and evening over the northwest half or so of the state. Both the GFS and ECMWF limit convective development on Sunday thanks to a subsidence inversion strengthening over the southeast half of the state. GFS seems too dry with the NAM and ECMWF breaking out thunderstorms over much of the the northwest third or so. Given that PWATs are forecast to be above climatology and with plenty of sunshine forecast for Sunday morning, trended precipitation chances slightly up above NBM guidance Sunday afternoon and evening as a result. Monsoon moisture plume is forecast to shift slightly eastward Monday with more storms expected over the northeast and central highlands and possibly western edges of the eastern plains. GFS and ECMWF both bring up an easterly wave in the flow Tuesday which will likely help trigger numerous to widespread showers and thunderstorms Tuesday and especially Wednesday. By Thursday, the Four Corners' or monsoon high strengthens over northern AZ and southern UT, helping to shift the monsoon moisture along and east of the central mountain chain. Then, much like last year, the high becomes quite the behemoth (602dm) over eastern UT and western CO. The easterly flow aloft begins scouring out monsoon moisture from northern NM with the southern half of the state favored for afternoon storms. Additionally, the ECMWF ensemble or ENS weekly precipitation anomaly forecasts are hot off the presses (June 30), indicating that the monsoon (likely reverse) is here to stay despite the Four Corners' beast setting up over the Eastern Great Basin and Central Rockies. 11/33 && .FIRE WEATHER... The monsoon moisture plume will shift east over the state Friday into Saturday, bringing the return of scattered to numerous wetting storms with the potential for burn scar flooding. An active wetting storm regime with higher humidity will persist through the weekend and into early next week, favoring central and western NM. By the middle of next week, a new upper high center is forecast to build up over UT/CO, which will allow chances for wetting storms across the eastern plains to trend up. Daytime temperatures will generally be at or below normal through the forecast period due to the added cloud cover and anticipated rain-cooling. Humidity recovery will generally be good to excellent through the weekend and into the middle of next week. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday afternoon through Friday evening for the following zones... NMZ211-214-215. &&
In the hours before
Special weather statement, Jun 30, 12:47 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Thu Jun 30 2022
NMZ211-302015-
Jemez Mountains-
147 PM MDT Thu Jun 30 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES THROUGH 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Los Alamos, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Los Alamos, Bandelier National Monument and Frijoles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3576 10625 3573 10626 3571 10629 3570 10629
3569 10630 3574 10657 3592 10651 3596 10625
TIME...MOT...LOC 1947Z 273DEG 8KT 3583 10642
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:43 PM MST | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jun 30, 12:47 PM MST | Special Weather Statement | ABQ | Los Alamos | 28 min |
| Jun 30, 1:39 PM MST | Flood Watch | ABQ | Catron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more | 30 hr |
| Jun 30, 2:21 PM MST | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| Jun 30, 3:11 PM MST | Areal Flood Advisory | ABQ | Cibola | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.